1402P - Drug interactions in cancer patients treated with oral anti-cancer drugs

Date 30 September 2012
Event ESMO Congress 2012
Session Poster presentation II
Topics Complications of Treatment
Presenter Roelof van Leeuwen
Authors R.W. van Leeuwen1, D.H.S. Brundel1, C. Neef2, R. Mathijssen3, T. van Gelder4, D.M. Burger5, F.G.A. Jansman6
  • 1Department Of Pharmacy, Erasmus University Medical Center, 3015CE - Rotterdam/NL
  • 2Department Of Clinical Pharmacy And Toxicology, Maastricht University Medical Center, Maastricht/NL
  • 3Department Of Medical Oncology, Erasmus University Medical Center, Rotterdam/NL
  • 43. departments Of Internal Medicine And Hospital Pharmacy, Erasmus University Medical Center, Rotterdam/NL
  • 5Department Of Pharmacy & Radboud University Center For Oncology (ruco), Radboud University Medical Center, Nijmegen/NL
  • 6Department Of Clinical Pharmacy, Deventer Hospital, Deventer/NL

Abstract

Background

Drug-drug interactions (DDIs) in patients with cancer are common, and most DDIs can cause considerable adverse reactions. At present, epidemiological data regarding DDIs in oral anti-cancer therapy is totally absent in the literature. Therefore, we assessed the prevalence of DDIs among ambulatory cancer patients on oral anti-cancer treatment.

Methods

A search was conducted in a computer based medication prescription system for dispensing oral anti-cancer drugs to out-patients. DDIs were identified using electronic (Drug Interaction Fact software) and manual screening methods (peer-reviewed reports). DDIs were classified by the level of severity and the level of scientific evidence. Descriptive statistics and binary logistic regression analyses were performed to analyze the data.

Findings

In the 898 patients included in the study, 1359 DDIs were identified in 426 patients [46%, 95% confidence interval [CI] = 42% to 50%]. In 143 patients (16%) a major DDI was identified. The drug classes most frequently involved in a major DDI were coumarins and opioids. The majority of cases concerned central nervous system interactions (73%). DDIs that can cause gastrointestinal toxicity or prolongation of QT intervals were also seen frequently. In multivariate analysis, concomitant use of more drugs [odds ratio [OR] = 1.66, 95% [CI] = 1.54-1.78, P <.0001] and genito-urinary cancer [OR = 0.25, 95% [CI] = 0.12-0.52, P <.0001] were identified as risk factors for DDIs.

Interpretation

DDIs are very common among cancer patients on oral cancer therapy. To identify and avoid DDIs a computer-based patient record is needed. Funding: This study was supported by the Maastricht University Medical Center.

Disclosure

All authors have declared no conflicts of interest.